Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Brownsville, TX

June 22, 20044 counties in Texas

NWS Brownsville, TX issued this flash flood warning at Jun 22, 2004, 5:30 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 5:30 PM CDT (22:30 UTC)
Expired
Jun 22, 2004, 8:30 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Brooks County, TX, Hidalgo County, TX, Kenedy County, TX, Starr County, TX

The radar

The Brownsville radar (KBRO), 113 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 222234
FFWBRO
TXC047-215-261-427-230130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 PM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KENEDY...HIDALGO...STARR...AND BROOKS COUNTIES IN DEEP SOUTH TEXAS

* UNTIL 830 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAINFALL PER HOUR IN      
  PARTS OF THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE 
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
  INCLUDE...RIO GRANDE CITY...SARITA...BORDER PATROL...MCCOOK...
  SAN MANUEL...ENCINO.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA IN THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 2721 9749 2663 9748 2662 9801 2645 9804
      2642 9790 2608 9789 2607 9818 2612 9827
      2620 9837 2625 9850 2628 9869 2639 9871
      2645 9907 2658 9912 2677 9895 2676 9840
      2703 9841 2726 9848

$$
2 follow-up statements
000 
WGUS74 KBRO 230331
FFSBRO
TXC247-230400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
820 PM CDT TUE JUN 22 2004

...THE FLASH FLOOD WARNING FOR STARR COUNTY WILL BE ALLOWED TO 
EXPIRE AT 11 PM...

...FLASH FLOOD WATCH FOR ALL OF DEEP SOUTH TEXAS REMAINS IN EFFECT 
UNTIL 6 PM WEDNESDAY...

HEAVY THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND RAINFALL 
RATES HAVE DIMINISHED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 2668 9901 2658 9916 2642 9911 2627 9861
      2678 9835 2678 9896

$$
000 
WGUS74 KBRO 230340 CCA
FFSBRO
TXC427-230400-

FLASH FLOOD STATEMENT...CORRECTED FOR UGC
NATIONAL WEATHER SERVICE BROWNSVILLE TX
820 PM CDT TUE JUN 22 2004

...THE FLASH FLOOD WARNING FOR STARR COUNTY WILL BE ALLOWED TO 
EXPIRE AT 11 PM...

...FLASH FLOOD WATCH FOR ALL OF DEEP SOUTH TEXAS REMAINS IN EFFECT 
UNTIL 6 PM WEDNESDAY...

HEAVY THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND RAINFALL 
RATES HAVE DIMINISHED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 2668 9901 2658 9916 2642 9911 2627 9861
      2678 9835 2678 9896

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 4:05 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 22, 4:05 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
405 PM CDT TUE JUN 22 2004

.DISCUSSION...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY ACROSS DEEP
SOUTH TEXAS.
&&

.SHORT TERM...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A
SURFACE CONVERGENCE ZONE BETWEEN CORPUS CHRISTI AND ZAPATA.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL CONTINUE THIS EVENING AS
UPPER LEVEL FORCING AND LOW LEVEL INSTABILITY REMAIN IN PLACE ACROSS
DEEP SOUTH TEXAS. POPS ARE UP TO 70 PERCENT ACROSS MUCH OF THE AREA
AND EXPECT THE BEST CHANCES FOR RAINFALL ARE TONIGHT THROUGH
WEDNESDAY MORNING WITH SCATTERED RAINFALL WEDNESDAY EVENING INTO
THURSDAY. PARTLY TO MOSTLY CLOUDY CONDITIONS ARE LIKELY THROUGH
MIDWEEK AS MOISTURE AND INSTABILITY REMAIN TRAPPED BETWEEN THE MID
LATITUDE TROUGHING AND SUB TROPICAL JET. POPS MAY NEED TO BE BUMPED
UP THROUGH THE WEEKEND AS ATMOSPHERIC TRENDS APPEAR TO REMAIN WET
THROUGH THE EXTENDED PERIODS. WINDS ARE EXPECTED TO REMAIN GENERALLY
FROM THE SOUTH AND SOUTHEAST...BUT OVER THE NORTHERN TIER OF
COUNTIES WINDS WILL FLIP FROM SOUTH TO NORTHEAST BACK TO SOUTH AS
OUTFLOW BOUNDARIES OSCILLATE THROUGH THE REGION.
&&

.LONG TERM...A BROAD UPPER LEVEL TROUGH IS SETTLING IN OVER THE
GREAT LAKES REGION. THIS TROUGH WILL REMAIN IN PLACE FOR THE NEXT
SEVERAL DAYS ALLOWING THE SUB TROPICAL JET TO DRIFT NEAR DEEP SOUTH
TEXAS.  THE GFS MODEL MEDIUM RANGE FORECAST CONTINUES TO SUGGEST A
WETNESS TREND THROUGH NEXT TUESDAY WITH PROBABILITY OF PRECIPITATION
AT 50 PERCENT THROUGH FRIDAY. THIS SCENARIO SEEMS UNLIKELY...SINCE
PROLONGED PERIODS OF RAINFALL ARE RARE IN DEEP SOUTH TEXAS...OUTSIDE
OF TROPICAL SYSTEMS DUE TO CAPPING AND THERMODYNAMIC CONSTRAINTS.
WILL KEEP SCATTERED POPS TO HEDGE...AND WATCH THE EXTENDED PERIODS.
&&

.MARINE...AT 1 PM BUOY020 REPORTED SOUTHEAST WINDS AROUND 18G27KTS
WITH 5 FOOT SEAS. A SERIES OF S/WVS WILL MOVE IN FROM THE WEST
TONIGHT CAUSING AN INCREASE CHANCES FOR SHOWERS OR THUNDERSTORMS.
WINDS WILL CONTINUE TO BE STRONG THIS EVENING...THEREFORE WILL
MAINTAIN SMALL CRAFT ADVISORIES FOR BOTH THE LAGUNA AND THE GULF
WATERS.  MIGHT BE ABLE TO DROP THE SCA IN THE LAGUNA LATER TONIGHT.
MODERATE TO STRONG WINDS WILL CONTINUE FOR THE AREA THROUGH THE END
OF THE WEEK AS THE S/WV TROUGHS MOVE THROUGH THE AREA.  SHOWER AND
THUNDERSTORMS WILL CONTINUE DURING THE WEEK AND FINALLY END BY THE
WEEKEND AS THE SUB-TROPICAL HIGH BUILDS BACK INTO DEEP SOUTH TEXAS.
&&

.AVIATION...EXPECT VFR CONDITIONS TO PREVAIL THROUGH 23/03Z WITH
FLYING WEATHER CONDITIONS DROPPING INTO MVFR AND TEMPO IFR AFTER
23/06Z AS THUNDERSTORMS AND LOWER VISIBILITIES WILL IMPACT LOCAL
AIRFIELDS OF DEEP SOUTH TEXAS.
&&

.POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  90  78  89 77/ 70 70 30 30 30
BROWNSVILLE          78  90  78  91 77/ 70 70 30 30 30
HARLINGEN            78  90  78  91 77/ 70 70 30 30 30
MCALLEN              76  90  77  93 77/ 60 70 30 30 30
RIO GRANDE CITY      77  90  76  93 77/ 50 70 30 30 20
SOUTH PADRE ISLAND   79  86  81  87 81/ 70 70 30 30 30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TXZ248>257.
                                   SCA GMZ130-150-155-170-175.
&&

SYNOPTIC...53
MARINE/AVIATION...65
MESO...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 22, 4:07 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
407 PM CDT TUE JUN 22 2004

TXZ248>257-231100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
407 PM CDT TUE JUN 22 2004

...A FLASH FLOOD WATCH IS IN EFFECT FOR DEEP SOUTH TEXAS THROUGH 6 PM
WEDNESDAY....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...CHECK
PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK
ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL MARINE ZONES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

INCREASED CHANCES FOR RAIN THROUGH THE WEEKEND WILL MAKE FLOODING
MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND WEDNESDAY FOR
RAIN REPORTS. EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER
CONDITIONS VERY CLOSELY.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.